Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

The $ \Gamma$-limit and the related gradient flow for singular perturbation functionals of Perona-Malik type


Authors: G. Bellettini and G. Fusco
Journal: Trans. Amer. Math. Soc. 360 (2008), 4929-4987
MSC (2000): Primary 49J45, 35B25, 74H40, 74G65
DOI: https://doi.org/10.1090/S0002-9947-08-04495-4
Published electronically: April 25, 2008
MathSciNet review: 2403710
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider a class of nonconvex functionals of the gradient in one dimension, which we regularize with a second order derivative term. After a proper rescaling, suggested by the associated dynamical problems, we show that the sequence $ \{F_\nu\}$ of regularized functionals $ \Gamma$-converges, as $ \nu \to 0^+$, to a particular class of free-discontinuity functionals $ \mathcal{F}$, concentrated on $ SBV$ functions with finite energy and having only the jump part in the derivative. We study the singular dynamic associated with $ \mathcal{F}$, using the minimizing movements method. We show that the minimizing movement starting from an initial datum with a finite number of discontinuities has jump positions fixed in space and whose number is nonincreasing with time. Moreover, there are a finite number of singular times at which there is a dropping of the number of discontinuities. In the interval between two subsequent singular times, the vector of the survived jumps is determined by the system of ODEs which expresses the $ L^2$-gradient of the $ \Gamma$-limit. Furthermore the minimizing movement turns out to be continuous with respect to the initial datum. Some properties of a minimizing movement starting from a function with an infinite number of discontinuities are also derived.


References [Enhancements On Off] (What's this?)

  • 1. G. ALBERTI, S. M¨ULLER: A new approach to variational problems with multiple scales, Comm. Pure Appl. Math. 54 (2001), 761-825. MR 1823420 (2002f:49016)
  • 2. R. ALICANDRO, A. BRAIDES, M.S. GELLI: Free-discontinuity problems generated by singular perturbations, Proc. Roy. Soc. Edinburgh Sect. A 128 (1998), 1115-1129. MR 1664085 (2000e:35012)
  • 3. L. AMBROSIO: Movimenti minimizzanti, Rend. Acc. Naz. Sc. XL, Mem. Mat. Appl. 113 (1995), 191-246. MR 1387558 (97c:49044)
  • 4. L. AMBROSIO, C. DE LELLIS, C. MANTEGAZZA: Line energies for gradient vector fields in the plane, Calc. Var. Partial Differential Equations, 9 (1999), 227-255. MR 1731470 (2001g:74021)
  • 5. L. AMBROSIO, N. FUSCO, D. PALLARA: Functions of Bounded Variation and Free Discontinuity Problems, Clarendon Press (Oxford), 2000. MR 1857292 (2003a:49002)
  • 6. L. AMBROSIO, N. GIGLI, G. SAVARÉ: Gradient Flows in Metric Spaces and in the Wesserstein Space of Probability Measures, ETH Lectures in Mathematics, Birkhäuser, 2004.
  • 7. G.I. BARENBLATT, M. BERTSCH, R. DAL PASSO, M. UGHI: A degenerate pseudoparabolic regularisation of a nonlinear forward-backward heat equation arising in the theory of heat and mass exchange in stably stratified turbulent shear flow, SIAM J. Math. Anal. 24 (1993), 1414-1439. MR 1241152 (94h:35129)
  • 8. G.I. BARENBLATT, M. BERTSCH, R. DAL PASSO, V.M. PROSTOKISHIN, M. UGHI: A mathematical model of turbulent heat and mass transfer in stably stratified shear flow, J. Fluid Mech. 253 (1993), 341-358. MR 1233902 (94g:80005)
  • 9. G. BELLETTINI: On gradient flows of some non-convex functionals of Perona-Malik type, Oberwolfach Report 26/2004.
  • 10. G. BELLETTINI, G. FUSCO: A regularized Perona-Malik functional: Some aspects of the gradient dynamics, EQUADIFF 2003 Proceedings of the International Conference on Differential Equations, Hasselt, Belgium 22 - 26 July 2003, Freddy Dumortier, Henk Broer, Jean Mawhin, Andre Vanderbauwhede and Sjoerd Verduyn Lunel, eds., 639-644. MR 2185104
  • 11. G. BELLETTINI, G. FUSCO, N. GUGLIELMI: A concept of solution for forward-backward equations of the form $ u_t = \frac{1}{2}(\phi'(u_x))_x$ and numerical experiments for the singular perturbation $ u_t = - \epsilon^2 u_{xxxx} + \frac{1}{2} (\phi'(u_x))_x$, Discrete Contin. Dyn. Systems, 16 (4), 2006, 783-842. MR 2257160 (2007j:35080)
  • 12. G. BELLETTINI, M. NOVAGA, E. PAOLINI: Global solutions to the gradient flow equation of a nonconvex functional, SIAM J. Math. Anal., 37 (5) (2006), 1657-1687. MR 2215602 (2007a:35060)
  • 13. G. BOUCHITTÉ, A. BRAIDES, G. BUTTAZZO: Relaxation results for some free discontinuity problems, J. Reine Angew. Math. 458 (1995), 1-18. MR 1310950 (95j:49014)
  • 14. G. BOUCHITTÉ, C. DUBS, P. SEPPECHER: Regular approximation of free-discontinuity problems, Math. Mod. Meth. Appl. Sci. 10 (2000), 1073-1097. MR 1780150 (2001k:49033)
  • 15. A. BRAIDES: Approximation of Free-Discontinuity Problems. Lecture Notes in Math., 1694, Springer 1998. MR 1651773 (99j:49001)
  • 16. A. BRAIDES: $ \Gamma$-Convergence for Beginners. Oxford Lecture Series in Mathematics and its Applications, 2002. MR 1968440 (2004e:49001)
  • 17. R.J. BRAUN, J.W. CAHN, G.B. MCFADDEN, A.A. WHEELER: Anisotropy of interfaces in an ordered alloy: a multiple order parameter model. Trans. Royal Soc. A 355 (1997), 1787-1832.
  • 18. F. CATTÉ, P.-L. LIONS, J.-M. MOREL, T. COLL: Image selective smoothing and edge detection by nonlinear diffusion, SIAM J. Numer. Anal., 29 (1992), 182-193. MR 1149092 (93a:94005)
  • 19. G. CORTESANI: Sequences of non-local functionals which approximate free-discontinuity problems, Arch. Rational Mech. Anal. 144 (1998), 357-402. MR 1656480 (99j:49021)
  • 20. G. CORTESANI, R. TOADER: A density result in $ SBV$ with respect to non-isotropic energies, Nonlinear Anal. 38 (1999), 1507-1519. MR 1709990 (2000g:49018)
  • 21. G. DAL MASO: An Introduction to $ \Gamma$-convergence, Birkhäuser, Boston (1993). MR 1201152 (94a:49001)
  • 22. E. DE GIORGI: New problems on minimizing movements, In Boundary Value Problems for Partial Differential Equations and Applications, C. Baiocchi and J.-L. Lions, eds., RMA: Res. Notes Appl. Math. 29, Masson, Paris (1993), 81-98. MR 1260440 (95a:35057)
  • 23. E. DE GIORGI: Congetture riguardanti alcuni problemi di evoluzione, Duke Math. J. 81 (1995), 255-268
  • 24. E. DE GIORGI: Su alcuni problemi instabili legati alla teoria della visione, Atti del Convegno in onore di Carlo Ciliberto (Napoli, 1995), T. Bruno, P. Buonocore, L. Carbone, V. Esposito, eds., 91-98, La Città del Sole, Napoli, 1997.
  • 25. E. DE GIORGI, A. MARINO, M. TOSQUES: Problemi di evoluzione in spazi metrici e curve di massima pendenza, Atti Accad. Naz. Lincei, Rend. Cl. Sci. Fis. Mat. Natur., 68 (1980), 180-187. MR 636814 (83m:49052)
  • 26. S. DEMOULINI: Young measure solutions for a nonlinear parabolic equation of forward-backward type, SIAM J. Math. Anal. 27 (1996), 376-403. MR 1377480 (97a:35096)
  • 27. S. ESEDOGLU: An analysis of the Perona-Malik scheme, Comm. Pure Appl. Math. LIV (2001), 1442-1487. MR 1852979 (2003i:94005)
  • 28. F. FIERRO, R. GOGLIONE, M. PAOLINI: Numerical simulations of mean curvature flow in the presence of a nonconvex anisotropy, Math. Models Methods Appl. Sci. 8 (1998), 573-601. MR 1634826 (99k:58040)
  • 29. M. GOBBINO: Gradient flow for the one-dimensional Mumford-Shah functional, Ann. Sc. Norm. Sup. Pisa Cl. Sci. (4) XXVII (1998), 145-193. MR 1658873 (99j:49003)
  • 30. M. GOBBINO: Minimizing movements and evolution problems in Euclidean spaces, Ann. Mat. Pura Appl. CLXXVI (1999), 29-48. MR 1746533 (2001b:49011)
  • 31. M. GOBBINO: Entire solutions of the one-dimensional Perona-Malik equation, Comm. Partial Differential Equations 32 (2007), 719-743.
  • 32. M.E. GURTIN, H.-M. SONER, P.E. SOUGANIDIS: Anisotropic motion of an interface relaxed by the formation of infinitesimal wrinkles, J. Differential Equations, 119 (1995), 54-108. MR 1334488 (97a:73013)
  • 33. K. H¨OLLIG, Existence of infinitely many solutions for a forward-backward heat equation, Trans. Amer. Math. Soc. 278 (1983), 299-316. MR 697076 (84m:35062)
  • 34. D. HORSTMANN, H.G. OTHMER, K.J. PAINTER: Aggregation under local reinforcement: From lattice to continuum, European J. Appl. Math. 15 (2004), 546-576. MR 2128611 (2006b:35166)
  • 35. D. HORSTMANN, B. SCHWEIZER: Comparison of two solution concepts for forward-backward diffusion, Preprint (2006).
  • 36. B. KAWOHL, N. KUTEV: Maximum and comparison principle for one-dimensional anisotropic diffusion, Math. Ann. 311 (1998), 107-123. MR 1624275 (99h:35110)
  • 37. S. KICHENASSAMY: The Perona-Malik paradox, SIAM J. Appl. Math. 57 (2001), 1328-1342. MR 1470926 (98i:35088)
  • 38. A. MARINO, C. SACCON, M. TOSQUES: Curves of maximal slope and parabolic variational inequalities on nonconvex constraints, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 16 (1989), 281-330. MR 1041899 (91d:58035)
  • 39. M. MORINI: Sequences of singularly perturbed functionals generating free-discontinuity problems, SIAM J. Math. Anal. 35, (2003), 759-805. MR 2048406 (2005a:49023)
  • 40. S. M¨ULLER: Variational models for microstructure and phase transitions, Calculus of variations and geometric evolution problems (Cetraro 1996), 85-210, Lecture Notes in Math., 1713, Springer, Berlin, 1999. MR 1731640 (2001b:49019)
  • 41. M. NITZBERG, D. MUMFORD, T. SHIOTA: Filtering, Segmentation and Depth, Lecture Notes in Computer Science, vol. 662, Springer-Verlag, Berlin, 1993. MR 1226232 (94h:92012)
  • 42. K.J. PAINTER, D. HORSTMANN, H.G. OTHMER: Localization in lattice and continuum models of reinforced random walks, Appl. Math. Lett. 16 (2003), 375-381. MR 1961428
  • 43. P. PERONA, J. MALIK: Scale space and edge detection using anisotropic diffusion, IEEE Trans. Pattern Anal. Mach. Intell. 12 (1990), 629-639.
  • 44. P.I. PLOTNIKOV: Passage to the limit with respect to viscosity in an equation with variable parabolicity direction, Differential Equations 30 (1994), 614-622. MR 1299852 (95g:35085)
  • 45. M. SLEMROD: Dynamics of measure valued solutions to a backward-forward heat equation, J. Dynam. Differential Equations 3 (1991), 1-28. MR 1094722 (92m:35124)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 49J45, 35B25, 74H40, 74G65

Retrieve articles in all journals with MSC (2000): 49J45, 35B25, 74H40, 74G65


Additional Information

G. Bellettini
Affiliation: Dipartimento di Matematica, Università di Roma “Tor Vergata”, via della Ricerca Scientifica 00133 Roma, Italy – and – INFN Laboratori Nazionali di Frascati, Italy
Email: belletti@mat.uniroma2.it

G. Fusco
Affiliation: Dipartimento di Matematica, Università di L’Aquila, via Vetoio, loc. Coppito, 67100 l’Aquila, Italy
Email: fusco@univaq.it

DOI: https://doi.org/10.1090/S0002-9947-08-04495-4
Keywords: Singular perturbations, $\Gamma $-convergence, gradient flows, minimizing movements
Received by editor(s): December 1, 2004
Received by editor(s) in revised form: September 22, 2006
Published electronically: April 25, 2008
Additional Notes: The authors gratefully acknowledge the hospitality and the support of the Centro De Giorgi of the Scuola Normale Superiore di Pisa, where this paper was completed. The first author gratefully acknowledges also the hospitality and the support of the Max Planck Institute for Gravitational Physics in Golm. The authors are also grateful to the referee for some useful comments.
Article copyright: © Copyright 2008 American Mathematical Society

American Mathematical Society